Subject: David Seager's Comment Valium versus Versed
July 10, 2000
Dr. Seager's having used a P.O. Valium and Versed "fairly extensively" isn't a good excuse to write a letter that endorses IV Versed for hair transplantation, or an excuse for Parsley to publish it. Hospital morbidity and mortality reports for the past decade find IV Versed responsible for death after death. It is a dangerous drug, and in case no one knows, one of the top causes of outpatient surgical death is over-medication with IV drugs. The problem is obviously not seen in every patient, or every practice, but events that can happen one in a thousand cases can kill your patient and career. My opinion is that IV drugs just are not indicated in hair transplantation. IM drugs, on the other hand, work great. IM Versed, for example lasts longer, gives pretty good amnesia, and is safe, safe, safe, compared to IV P.O. Valium is a loser for several reasons, including metabolites that hang around for 48 hours.
Still not convinced? Well, you'd better give the same careful attention to your patient that as anesthesiologist would. You have to be confident with intubation (despite Dr. Seager's good luck so far), and this takes experience on real patients, not just a course. You certainly cannot have more than one case going on at once. At a minimum and ICU-quality Registered Nurse should be in the room in addition to you at all times if you are going to do the surgery yourself. This expensive person obviously is not appropriate for any part of a pure hair practice except IV drug administration. If you have to tell anyone to "wake up and breathe" you had better have oxygen on them already. And you had better dilute your drug twenty to one in a 30 cc syringe. Another suggestion is to put 5 - 10mg of Versed in a liter IV bag and run it with a microdripper, so it can't run in too fast even wide open.
Be careful out there and keep it simple. We hair transplanters should not have to worry about O2 saturation or ICU strategies.
Dear Hair Transplant Forum:
Versed IV is overkill for hair transplantation. IM Versed produces adequate sedation and amnesia. If you want to get aggressive, use 5 mg IM. I put my letter in strong terms because this whole issue was mentioned casually, as if we should casually consider IV medication. Any given individual may never have a problem, but if we encourage the whole membership to use IV medications, someone will kill a patient, and it's bad for all of us. With all respect, Dr. Unger, you're wrong. The issue isn't whether we could do it safely. We could. But it isn't worth the effort — we would need to acquire many anesthesiologist skills. The very fact that this is even debated reveals that the writers don't understand the issues. Poll your anesthesiologist friends about their opinion. IV medications are poisons, useful poisons but toxic. Think of them in this fashion and you are less likely to get in trouble. And try IM versed — it's great.
99 percent of our members aren't competent to intubate, despite any practice we've had with Resusci-Annie in ACLS class. We don't do it everyday on people. I personally wouldn't trust most general surgeons to give me IV medications without an anesthesiologist. Would you really trust your hair transplant colleagues to give you IV's for your transplant?
Also, if you have decided to play the IV game, you should have a certified surgicenter. We have a 5-foot thick pile of documentation and protocols for ours. It cost over $20,000 to set it up and lots of registered nurse time to maintain, at $25 an hour. Call AAAHC to get an idea of what's required. It's one big headache. In California, this is required by law if you push IV versed. And you can still have fatalities, as physicians across the country find each year.
Are you still enthusiastic? Dilute 3 mg. In 25 cc of normal saline and push it slowly. It isn't going to last as long as IM, and you will generally have to give at least one other dose.
- Agrez, M., Hellew, A., and Barrie, P.: Benign symmetric lipomatosis. Aust NZ J Surg 1995;65:616-618.
- Enzi, G.: Multiple symmetric lipomatosis, an updated clinical report. Medicine 1984;63:56-64.
- Martin, D.S., Sharafuddin, M., Boozan, J., Sundaram, M., Archer, C., et al.: Multiple symmetric lipomatosis (Madelung's disease). Skeletal Radiol 1995;24:72-73.
- Ruzica, T., Vieluf, D., Landthaler, M., and Braun-Falco, O.: Benign symmetric lipomatosis Launois-Bensaude: Report of ten cases and review of the literature. J Am Acad Dermatol 1987;17:663-674.
- Stavropoulos, P., Zouboulis, C.C., Trautmann, C., and Orfanos, C.E.: Symmetric lipomatosis in female patients. Dermatology 1997;194:26-31.
- McKusick, V.A.: Mendelian Inheritance in Man. Baltimore: Johns Hopkins University, 1978, p. 242.
- Luscher, H.J., Prein, J., and Spiessi, B.: Lipomatosis of the neck (Madelung's neck). Ann Plast Surg 1986;16: 502-508.
- Katou, F., Shirai, N., Motegi, K., Satoh, R., and Satoh, S.: Symmetriclipomatosis of the tongue presenting as macroglossia: Report of two cases. J Craniomaxillofac Surg 1993;7:298-301.
- Green, M.L., Glueck, C.J., Fujimoto, W.Y., and Seegmiller, J.E.: Multiple symmetric lipomatosis with gout and hyperlipoproteinemia. Am J Med 1970;48:239-246.
- Enzi, G., Inelman, E.M., Baritussio, A., Dorigo, P., Prosdocimi, M., and Mazzoleni, F.: Multiple symmetric lipomatosis: A defect in adrenergically stimulated lipolysis. J Clin Invest 1977;60:1221-1229.
- Klopstock, T., Naumann, M., Schalke, B., Bischof, F., Seibel, P., et al.: Multiple symmetric lipomatosis: abnormalities in complex IV and multiple deletions in mitochondrial DNA. Neurology 1994;44:862-866.
- Selvaag, E., Schneider, M., Wereide, K., and Kviem, M.: Benign symmetric lipomatosis Launois-Bensaude successfully treated with extensive plastic surgery. Dermatol Surg 1998;24:379-380.
- Springer, H.A., and Whitehouse, J.S.: Launois-Bensaude adenolipomatosis. Plast Reconstr Surg 1972;50:291-294.
- Carlin, M.C., and Ratz, J.L.: Multiple symmetric lipomatosis: Treatment with liposuction. J Am Acad Dermatol 1988;18:359-362.
- Leung, N.W.Y., et al: Multiple symmetric lipomatosis (Launois-Bensaude syndrome): Effect of oral salbutamol. Clin Endocrinol 1987;7:601-606